Wildfire, Tavaputs Plateau
- When
- May 26, 3:00 PM MST to May 28, 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
This fire was named the Willow Creek Wildfire and occurred in a remote area on the Tavaputs Plateau approximately 20 miles north of Thompson Springs. The fire burned over 200 acres which consisted of chapparral, juniper, and timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This fire was named the Willow Creek Wildfire and occurred in a remote area on the Tavaputs Plateau approximately 20 miles north of Thompson Springs. The fire burned over 200 acres which consisted of chapparral, juniper, and timber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 1:59 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT FRI MAY 26 2006
...VERY WARM CONDITIONS AND LOW RELATIVE HUMIDITIES TO CONTINUE ALONG
WITH INCREASING WINDS THROUGH THE FIRST HALF OF THE MEMORIAL DAY
WEEKEND...
...DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST THROUGH SUNDAY
AFTERNOON OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH...
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SOUTHWEST GRADIENT WINDS WILL BE ON THE INCREASE OVER THE NEXT 12 TO
24 HOURS AS A STRONG COLD FRONT MOVES INTO THE GREAT BASIN. VERY
WARM TEMPERATURES WILL HOLD ON FOR ANOTHER DAY WITH H7 READINGS
RUNNING AROUND +12C. THIS COMBINED WITH RELATIVE HUMIDITIES IN THE
SINGLE DIGITS AND TEENS AND WIND GUSTS IN EXCESS OF 40 MPH WILL
SET THE STAGE FOR THE RAPID SPREAD OF WILDFIRES. MODELS HAVE SLOWED
DOWN THE ARRIVAL OF THE COLD FRONT INTO THE FORECAST AREA...WITH
THE LEADING EDGE ARRIVING IN NORTHEAST UTAH SATURDAY EVENING. THIS
FRONT WILL NUDGE INTO NORTHWEST COLORADO EARLY SUNDAY...BUT LIKELY
RETREAT DURING THE LATE MORNING...BEFORE FINALLY PUSHING THROUGH
THE FORECAST AREA SUNDAY EVENING. UNSEASONABLY COLD CONDITIONS MOVE
IN BEHIND THIS FRONT WITH H7 READINGS DROPPING TO -4C ACROSS
NORTHEAST UTAH. LOW LEVELS REMAIN FAIRLY DRY THROUGH EARLY SUNDAY...
BEFORE BETTER MOISTURE STARTS TO WORK INTO THE REGION FROM THE
NORTHWEST. AS A RESULT...ANY DIURNALLY DRIVEN CONVECTION OVER THE
NEXT 2 DAYS WILL BE HIGH BASED AND ISOLATED IN NATURE. MORE
WIDESPREAD AND ORGANIZED ACTIVITY EXPECTED ON SUNDAY WITH THE COLD
FRONT IN CLOSER PROXIMITY AND UPPER LEVEL SHRTWV ENERGY/TROUGH HEADS
ACROSS THE GREAT BASIN. HAVE INCREASED POPS ON SUNDAY...MAINLY OVER
THE NORTHERN ZONES. COULD EVEN SEE SOME SNOW ON THE BACK SIDE OF
THIS LOW AS NWLY FLOW SETS UP AND TEMPS PLUMMET. SNOW LEVELS DOWN
TO NEAR 7K BY LATE SUNDAY EVENING.
HAVE ALSO WENT WITH A WIND ADVISORY FOR THE BULK OF THE FORECAST
AREA ON SATURDAY...WITH THE STRONGEST WINDS EXPECTED DURING THE
AFTERNOON HOURS. MOUNTAIN GUSTS TO NEAR 60 AND VALLEYS WINDS TO
NEAR 50 MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS THROUGHOUT THE
REGION. COLTON
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
SUNDAY THROUGH TUESDAY WILL BE BE COOLER AFTER THE WEEKEND FRONTAL
PASSAGE...WITH TEMPERATURES BELOW THE SEASONAL NORM. SUNDAY WILL
STILL BE BLUSTERY BUT MOSTLY DRY...ESPECIALLY SOUTH. THE MAIN UPPER
TROUGH ASSOCIATED WITH THE COLD FRONT WILL MOVE THROUGH ON MONDAY...
WITH THE FLOW BECOMING MORE ZONAL AFTER THAT. ANOTHER RIDGE LOOKS TO
BUILD IN BY MID WEEK...ALLOWING TEMPERATURES TO REBOUND AGAIN TO
ABOVE NORMAL CONDITIONS.
A FEW WAVES ARE FORECAST TO MOVE ACROSS THE AREA THROUGH THURSDAY...
BUT MOISTURE IS VERY LIMITED. ANY CONVECTION THAT DOES SPAWN WILL
LIKELY BE SPOTTY WITH LITTLE TO NO RAIN.
&&
.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO RUN ABOVE BANKFULL...MAINLY IN NORTHWEST COLORADO AND NORTHEAST
UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO UNTIL THROUGH SATURDAY
NIGHT...INCLUDING FIRE WEATHER ZONES 201...203...205 AND 207.
WIND ADVISORY FOR ALL OF WESTERN COLORADO FROM 9 AM TO 9 PM
MDT SATURDAY.
FIRE WEATHER WATCH SUNDAY FOR FIRE ZONES 203...205 AND 207.
FLOOD WARNING FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
UNTIL FURTHER NOTICE.
.UT...RED FLAG WARNING FOR NORTHEAST UTAH ZONES 430...442...443 AND
444 BELOW 6500 FEET FROM THROUGH SATURDAY NIGHT.
RED FLAG WARNING FOR SOUTHEAST UTAH SATURDAY FROM 10 AM
TO 10 PM...INCLUDING ZONES 445...446...447...448...449.
WIND ADVISORY FOR ALL OF EASTERN UTAH FROM 9 AM TO 9 PM MDT
SATURDAY.
&&
JDC/BAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 843 AM MDT FRI MAY 26 2006 COZ001>014-017>023-UTZ022>025-027>029-271030- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 843 AM MDT FRI MAY 26 2006 ...RED FLAG WARNING THIS AFTERNOON THROUGH SATURDAY NIGHT... ...FIRE WEATHER WATCH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN COLORADO AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR ALL OF WESTERN COLORADO AND EASTERN UTAH BELOW 6500 FEET...STARTING AT NOON TODAY. GUSTY WINDS AND LOW RELATIVE HUMIDITIES AHEAD OF AN APPROACHING COLD FRONT WILL INCREASE THE RISK OF WILDFIRES. ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL ACCOMPANY SOME OF THE STORMS. SPRING SNOWMELT WILL CONTINUE TO CAUSE MANY RIVERS...SMALL CREEKS AND STREAMS TO RUN ABOVE BANKFULL. MINOR LOWLAND FLOODING WILL BE POSSIBLE IN A NUMBER OF LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG...GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL INCREASE THE RISK OF WILDFIRES SATURDAY AND SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LIGHTNING AND GUSTY WINDS...AND POSSIBLY SMALL HAIL SUNDAY AND SUNDAY NIGHT ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR...AND ACROSS THE CENTRAL MOUNTAINS. MINOR LOWLAND FLOODING WILL REMAIN A POSSIBILITY AS SPRING SNOWMELT WILL CONTINUE TO CAUSE MANY WATERWAYS TO RUN ABOVE BANKFULL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BA
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512217.